MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD1460
Medical Device Problem Code Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/22/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-02247, 3005168196-2017-02248, 3005168196-2017-02250.The hospital disposed of the device.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the ascending aorta using penumbra smart coils (smart coils).During the procedure, the physician successfully deployed and detached five smart coils using a non-penumbra microcatheter, but also felt resistance advancing four smart coils out of the microcatheter and into the patient.It was reported that the physician was having difficulty seeing when the smart coils exited the microcatheter, and therefore the physician was unsure whether the resistance was caused by the microcatheter positioning, a possible kink in the microcatheter, or whether the resistance was due to the smart coils.The four smart coils were therefore retracted, and the procedure was continued using shorter smart coils.The procedure was then completed using a lantern delivery microcatheter and ruby coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7131160
Report Number3005168196-2017-02249
Device Sequence Number1916312
Product Code HCG
UDI-Device Identifier00814548014289
UDI-Public00814548014289
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/23/2022
Device Catalogue Number400SMTSTD1460
Device Lot NumberF74599
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/22/2017
Initial Report FDA Received Date12/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR